Texas, 2006

Hail in Texas, May 29, 2006

May 29, 2006 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm across the southeastern Texas panhandle during the early evening hours produced large hail. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm across the southeastern Texas panhandle during the early evening hours produced large hail. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 2:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 2:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT MON MAY 29 2006

.DISCUSSION...COLD FRONT IS STALLED OVER THE SOUTHEAST ZONES THIS
AFTERNOON WITH CU FIELD DEVELOPING ALONG THE BOUNDARY.  CONVECTION
WILL BE MAINLY DIURNALLY DRIVEN AND WILL WEAKEN QUICKLY AFTER
SUNSET.  HOWEVER...THE EASTERN PANHANDLES REMAINS UNDER A SLIGHT
RISK FOR THIS EVENING.  WILL MENTION THIS IN THE ZONES FOR THE FIRST
PERIOD ACROSS THE EAST.  LOW-LEVEL FLOW EXPECTED TO GRADUALLY BECOME
EASTERLY...THEN SOUTHERLY OVERNIGHT.  THIS WILL HELP ADVECT THE LOW-
LEVEL MOISTURE JUST TO OUR EAST BACK INTO THE AREA.  POPS WILL
INCREASE TO 20-40 PERCENT ON TUESDAY.  SEVERE THREAT WILL BE AROUND
AGAIN TOMORROW WITH DECENT INSTABILITY AND INCREASING UPPER-LEVEL
SUPPORT.  COLD FRONT PROGGED TO MOVE INTO THE PANHANDLES TUESDAY
NIGHT AND THE GFS/NAM PROG STRONG CONVERGENCE ALONG THE BOUNDARY AND
SHOW SIGNALS FOR MCS DEVELOPMENT AFFECTING THE NORTH/NORTHEAST
ZONES. CHANCE POPS LOOK GOOD FOR THIS TIME FRAME. HAVE INCREASED
CLOUD COVER BEHIND THIS FRONT AS WELL WILL DECENT H85 MOISTURE AND
INCREASE UPSLOPE FLOW BEHIND THE BOUNDARY.  WITH GENERAL EASTERLY
FLOW CONTINUING THROUGH THURSDAY KEEPING MOISTURE IN PLACE ACROSS THE
AREA AND SHORTWAVES POSSIBLY EMBEDDED IN THE SOUTHWESTERLY FLOW...
WILL KEEP 20-30 PERCENT POPS FOR WEDNESDAY AND THURSDAY...WITH DRYING
BEGINNING THURSDAY NIGHT.

MID/UPPER-LEVEL RIDGE BUILDS IN FROM THE SOUTHWEST BY FRIDAY WITH
NORTHERLY FLOW ALOFT.  FLOW BECOMES A BIT MORE NORTHWEST FRIDAY NIGHT
SO CANNOT RULE OUT SOME CONVECTION MOVING INTO THE AREA FROM THE
HIGHER TERRAIN TO THE WEST.  WILL GO ABOVE GUIDANCE BY JUST A FEW
DEGREES STARTING ON FRIDAY WITH THE RIDGE SETTING UP AND WILL
CONTINUE THIS THROUGH THE WEEKEND AS MODELS SEEM TO BE UNDERDOING
THE WARM-UP.  LEE-SIDE TROF WILL SET UP BY THIS TIME WITH THE SOUTH
TO SOUTHWEST WINDS INCREASING.  06Z GFS WAS SHOWING A FRONT MOVING
INTO THE PANHANDLES BY THE END OF THE PERIOD BUT THE 12Z HAS BACKED
OFF OF THIS SOLUTION.  WITH THE SYNOPTIC PATTERN SUGGESTED BY THE
GFS...WILL SIDE WITH THE WARMER SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  87  59  85 /  20  20  40  20
BEAVER OK                  61  82  59  81 /  30  40  50  30
BOISE CITY OK              54  79  54  79 /  10  30  40  20
BORGER TX                  63  88  61  86 /  20  30  50  20
BOYS RANCH TX              60  83  60  86 /  10  20  40  20
CANYON TX                  61  88  61  87 /  20  20  40  20
CLARENDON TX               65  90  63  88 /  30  30  40  20
DALHART TX                 57  82  55  82 /  10  20  40  20
GUYMON OK                  60  82  58  82 /  20  40  50  20
HEREFORD TX                61  88  59  86 /  10  20  30  20
LIPSCOMB TX                64  85  61  83 /  30  40  50  30
PAMPA TX                   63  85  60  86 /  20  30  50  30
SHAMROCK TX                66  91  63  87 /  30  30  50  30
WELLINGTON TX              66  91  65  90 /  30  30  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

JOHNSON
Hazardous weather outlook, May 29, 12:00 PM CST, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAY 29 2006

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
IN THE EASTERN TEXAS AND OKLAHOMA PANHANDLES...MAINLY ALONG AND
EAST OF A KNOWLES OKLAHOMA TO CLAUDE TEXAS LINE. THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY NIGHT...
PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME STORMS
COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE EASTERN OKLAHOMA AND
TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND INTO THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY THROUGH FRIDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

SCHNEIDER

In the hours before

Local storm report, May 29, 2:34 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT MON MAY 29 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             12 S CLARENDON          34.76N 100.89W
05/28/2006  E1.75 INCH       DONLEY             TX   NWS OFFICE

            RELAYED BY NWS LUBBOCK

&&

SMB
Local storm report, May 29, 2:37 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT MON MAY 29 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             ALANREED                35.21N 100.73W
05/28/2006  E0.75 INCH       GRAY               TX   PUBLIC

            MARBLE TO PENNY SIZE HAIL REPORTED IN ALANREED

0605 PM     HAIL             12 S CLARENDON          34.76N 100.89W
05/28/2006  E1.75 INCH       DONLEY             TX   NWS OFFICE

            RELAYED BY NWS LUBBOCK

0650 PM     HAIL             7 S HEDLEY              34.77N 100.66W
05/28/2006  E0.75 INCH       DONLEY             TX   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL

0710 PM     HAIL             1 W HEDLEY              34.87N 100.68W
05/28/2006  E0.75 INCH       DONLEY             TX   TRAINED SPOTTER

0725 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

            HEAVY RAIN STILL OCCURRING

0730 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND HAIL MAY BE SLIGHTLY LARGER
            BUT NOT QUITE HALF DOLLAR

0730 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.75 INCH       DONLEY             TX   TRAINED SPOTTER

            HAIL FELL FOR ALMOST ONE HOUR GOLFBALL HAIL OCCURRED
            BETWEEN 730 PM TO 745 PM HOUSE WINDOWS WERE BROKEN AND
            AWNING WAS RIPPED.

0733 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.50 INCH       DONLEY             TX   TRAINED SPOTTER

0735 PM     HAIL             1 S HEDLEY              34.85N 100.66W
05/28/2006  E1.50 INCH       DONLEY             TX   BROADCAST MEDIA
Special weather statement, May 29, 2:53 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT MON MAY 29 2006

TXZ020-292200-
COLLINGSWORTH-
353 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORM IN COLLINGSWORTH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER WELLINGTON AT 350 PM CDT...
MOVING NORTHEAST AT 20 MPH.

ONE QUARTER TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN COLLINGSWORTH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

SCHNEIDER
Special weather statement, May 29, 3:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT MON MAY 29 2006

TXZ015-292215-
WHEELER TX-
441 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORM IN WHEELER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN WHEELER COUNTY AT
441 PM CDT...MOVING EAST NORTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

THIS STORM WAS DEVELOPING OVER INTERSTATE 40 BETWEEN SHAMROCK AND
TEXOLA.  VERY HEAVY RAINFALL WILL LIKELY RESULT IN REDUCED
VISIBILITIES AND PONDING OF WATER ON THE ROAD SURFACE.

JORDAN
Special weather statement, May 29, 4:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT MON MAY 29 2006

TXZ020-292315-
COLLINGSWORTH TX-
528 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORM IN COLLINGSWORTH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF WELLINGTON AT
528 PM CDT...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.  IN
ADDITION...VERY HEAVY RAINFALL WILL FALL WITH THIS STORM.  AS
ADDITIONAL THUNDERSTORMS MOVE OVER THE SAME LOCATION...PONDING OF
WATER ON ROAD SURFACES...CREEKS...AND DRAINAGE BASINS WILL OCCUR.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

JORDAN

The radar

The Amarillo radar (KAMA), 146 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wheeler

When
May 29, 4:30 PM CST
Where
Wheeler County, 13 mi SE of Wheeler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.317, -100.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505589.